Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Norman, OK

April 19, 20034 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 1:19 AM CDT for 4 counties in Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2003, 1:19 AM CDT (06:19 UTC)
Expired
Apr 19, 2003, 2:00 AM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Ellis County, OK, Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4233 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:55 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 18, 10:55 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT FRI APR 18 2003

HAVE UPPED OVERNIGHT POPS TO CATEGORICAL IN A CORRIDOR THRU CENTRAL
OK. CONVECTION NOW DEVELOPING OVER W AND CENTRAL TX EXPECTED TO
CONTINUE DEVELOPING/INCREASING/SPREADING NE AS LLJ ENHANCES LL
CONVERGENCE AND LIFT BENEATH AND AHEAD OF MID-LEVEL SHORTWAVE TROF
AND POTENT UPPER JET. EXPECT CONVECTION TO EVOLVE INTO 1 OR MORE MCS
CLUSTERS AND ROLL NE ACROSS AREA LATE TONIGHT.

PRELIM ASSESSMENT OF SAT SEVERE POTENTIAL AFTER CONSULTING W/SPC IS
MDT RISK FOR MUCH OF OK E OF RUFLY END-OKC-ADM. POTENTIAL FOR STRONG
TORNADOES EXPECTED TO BE OVER RELATIVELY SMALL AREA...EXACT LOCATION
UNCERTAIN DUE TO QUESTIONS ON OVERNIGHT CONVECTIVE EVOLUTION AND
SUBSEQUENT MESOSCALE FEATURES. PART OF MDT AREA COULD BE UPGRADED IN
A LATER UPDATE.

FCSTID =   24
OKC   62  76  50  68 /  80  70  60   0
HBR   57  77  49  70 /  70  50  20   0
SPS   61  81  52  73 /  60  50  20   0
GAG   52  64  43  66 /  40  70  80   0
PNC   61  69  48  65 /  60  80  80   0
DUA   63  81  55  72 /  50  70  70   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 13 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S.  CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON.  SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE.  SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.   HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.  PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA.  WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON.  THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS.  AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE.  HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/SPEG

In the hours before

Local storm report, Apr 18, 8:01 PM CDT, 5 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT FRI APR 18 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    NORTH LAKE KICKAPOO       TX   1.75 INCH HAIL
04/18/03   ARCHER                         REPORTED BY HAM RADIO
                                          SPOTTER.

0751 PM    7 SW WICHITA FALLS        TX   .75 INCH HAIL
04/18/03   ARCHER                         REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 18, 8:02 PM CDT, 5 hours 17 minutes before
OKZ044-TXZ090-190115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI APR 18 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND COTTON COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH PARTS OF WICHITA FALLS
AT 801 PM CDT...MOVING NORTHEAST AT 45 MPH. IF THIS STORM MAINTAINS
ITS INTENSITY...SEVERE WEATHER WILL AFFECT PARTS OF NORTHERN CLA AND
SOUTHERN COTTON COUNTIES BY 9 PM.

PEOPLE IN CLAY AND COTTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THIS STORM APPROACHES.

24
Local storm report, Apr 18, 8:11 PM CDT, 5 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT FRI APR 18 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    WICHITA FALLS             TX   .88 INCH HAIL
04/18/03   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER.

0813 PM    SHEPPARD AIR FORCE BASE   TX   .75 INCH HAIL
04/18/03   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 18, 11:28 PM CDT, 1 hour 51 minutes before
OKZ033-036-TXZ083-084-087-190445-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT FRI APR 18 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON...
JACKSON AND KNOX COUNTIES.

AT 1128 PM...STRONG TO SEVERE THUNDERSTORMS WERE MOVING RAPIDLY
NORTHEAST AT AROUND 50 MPH FROM WEST CENTRAL TEXAS. THESE STORMS
WILL LIKELY MOVE INTO PARTS OF KNOX...FOARD...AND HARDEMAN COUNTIES
IN TEXAS...AND PERHAPS INTO THE SOUTHWEST CORNER OF OKLAHOMA...BY
AROUND 1 AM.

PEOPLE IN FOARD...HARDEMAN...HARMON...JACKSON AND KNOX COUNTIES...
INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THE STORMS APPROACH.

24
Special weather statement, Apr 19, 12:56 AM CDT, 23 minutes before
TXZ083-084-190615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1256 AM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS
LOCATED 46 MILES WEST OF CROWELL AT 1256 AM CDT...MOVING EAST
NORTHEAST AT 50 MPH. THIS STORM HAS PRODUCED GOLFBALL SIZE
HAIL...AND COULD PRODUCE A TORNADO AT ANY TIME.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:13 PM CDTSevere Thunderstorm WarningOUNCotton32 min
Apr 19, 12:23 AM CDTSevere Thunderstorm WarningOUNHarmon22 min
Apr 19, 12:39 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward36 min
Apr 19, 12:45 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson45 min
Apr 19, 1:34 AM CDTSevere Thunderstorm WarningOUNCuster26 min
Apr 19, 1:49 AM CDTSevere Thunderstorm WarningOUNJackson41 min
Apr 19, 1:59 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward46 min
Apr 19, 2:03 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey42 min
Apr 19, 2:07 AM CDTTornado WarningOUNTillman38 min
Apr 19, 2:25 AM CDTSevere Thunderstorm WarningOUNMajor35 min
Apr 19, 2:41 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa49 min
Apr 19, 2:47 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita43 min
Apr 19, 2:51 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant39 min
Apr 19, 3:01 AM CDTSevere Thunderstorm WarningOUNJackson44 min
Apr 19, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian46 min
Apr 19, 3:43 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman47 min
Apr 19, 3:49 AM CDTSevere Thunderstorm WarningOUNGrady41 min
Apr 19, 4:03 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
Apr 19, 4:11 AM CDTSevere Thunderstorm WarningOUNLogan49 min
Apr 19, 4:13 AM CDTSevere Thunderstorm WarningOUNLogan47 min
Apr 19, 4:32 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
Apr 19, 4:45 AM CDTSevere Thunderstorm WarningOUNJackson30 min
Apr 19, 4:49 AM CDTSevere Thunderstorm WarningOUNKingfisher, Logan41 min
Apr 19, 5:01 AM CDTSevere Thunderstorm WarningOUNGarfield44 min
Apr 19, 5:20 AM CDTSevere Thunderstorm WarningOUNNoble40 min
Apr 19, 5:39 AM CDTSevere Thunderstorm WarningOUNComanche36 min
Apr 19, 5:41 AM CDTSevere Thunderstorm WarningOUNKay49 min
Apr 19, 6:13 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman47 min
Apr 19, 7:18 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens42 min
Apr 19, 1:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa54 min
Apr 19, 2:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningOUNGrant36 min
Apr 19, 3:31 PM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
Apr 19, 3:37 PM CDTTornado WarningOUNEllis, Woodward23 min
Apr 19, 3:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Apr 19, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 19, 4:41 PM CDTSevere Thunderstorm WarningOUNGrant49 min
Apr 19, 4:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Apr 19, 5:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningOUNKay56 min
Apr 19, 6:43 PM CDTSevere Thunderstorm WarningOUNKay47 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita42 min
Apr 19, 1:19 AM CDTTornado WarningOUNFoard, Hardeman26 min
Apr 19, 1:45 AM CDTTornado WarningOUNHardeman, Wilbarger45 min
Apr 19, 2:39 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman51 min
Apr 19, 3:56 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
Apr 19, 4:48 AM CDTSevere Thunderstorm WarningOUNKnox27 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningOUNFoard, Knox46 min
Apr 19, 5:34 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.